Alert archive / Oregon / Freeze Warnings in 2016
Freeze Warning 8, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Nov 16, 2016, 1:45 PM PST for Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California. It took effect at Nov 16, 2016, 11:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2016, 1:45 PM PST (21:45 UTC)
- In effect from
- Nov 16, 2016, 11:00 PM PST
- Expired
- Nov 17, 2016, 9:00 AM PST
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 47 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918 WWUS76 KMFR 162145 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 145 PM PST WED NOV 16 2016 ...COLDEST TEMPERATURES OF THE SEASON EXPECTED LATE TONIGHT... .A COLD AIR MASS OVER THE AREA TONIGHT WILL ALONG WITH PARTIAL CLEARING WILL RESULT IN FROST AND SOME FREEZING CONDITIONS ACROSS MANY OF THE VALLEYS OF WESTERN OREGON LATE TONIGHT THROUGH THURSDAY MORNING. ORZ024-026-171700- /O.UPG.KMFR.FZ.A.0005.161117T0800Z-161117T1700Z/ /O.NEW.KMFR.FZ.W.0008.161117T0700Z-161117T1700Z/ EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...CAVE JUNCTION...ASHLAND 145 PM PST WED NOV 16 2016 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURE...28 TO 32. * LOCATIONS INCLUDE...CAVE JUNCTION... SELMA... OBRIEN... RUCH AND OTHER PORTIONS OF THE APPLEGATE VALLEY... CENTRAL POINT... OUTLYING AREAS OF MEDFORD... JACKSONVILLE... PORTIONS OF SHADY COVE... PHOENIX... TALENT... AND ASHLAND. * NOTE: NEARBY VALLEY AREAS NOT IN THE FREEZE WARNING AREA ARE LIKELY TO EXPERIENCE AREAS OF FROST. * IMPACTS...SENSITIVE PLANTS... FRUITS... AND VEGETABLES WILL BE KILLED OR DAMAGED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ CAZ080-171700- /O.UPG.KMFR.FZ.A.0005.161117T0800Z-161117T1700Z/ /O.NEW.KMFR.FZ.W.0008.161117T0700Z-161117T1700Z/ WESTERN SISKIYOU COUNTY- INCLUDING THE CITIES OF...ETNA...FORT JONES 145 PM PST WED NOV 16 2016 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURE...26 TO 32. * LOCATIONS INCLUDE...THE SCOTT VALLEY...SCOTT BAR...SEIAD VALLEY...PORTIONS OF SOMES BAR. PLEASE SEE THE DETAILED HAZARD FOR VALLEY AREAS AWAY FROM COMMUNITY CENTERS. * NOTE: NEARBY VALLEY AREAS NOT IN THE FREEZE WARNING AREA ARE LIKELY TO EXPERIENCE AREAS OF FROST. * IMPACTS...SENSITIVE PLANTS... FRUITS... AND VEGETABLES WILL BE KILLED OR DAMAGED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ ORZ023-171700- /O.NEW.KMFR.FR.Y.0012.161117T0700Z-161117T1700Z/ CENTRAL DOUGLAS COUNTY- INCLUDING THE CITIES OF...MYRTLE CREEK...CANYONVILLE...GLENDALE 145 PM PST WED NOV 16 2016 ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST THURSDAY. * TEMPERATURE...33 TO 36. * LOCATIONS INCLUDE...CAMAS VALLEY, TRI-CITY, GLENDALE, CANYONVILLE, RIDDLE, AND MYRTLE CREEK. * IMPACTS...SENSITIVE PLANTS... FRUITS... AND VEGETABLES COULD BE DAMAGED IF LEFT UNPROTECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS COULD BE DAMAGED IF LEFT UNCOVERED. && $$ BTL
1 follow-up statement
869 WWUS76 KMFR 171703 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 903 AM PST THU NOV 17 2016 CAZ080-ORZ024-026-171815- /O.EXP.KMFR.FZ.W.0008.000000T0000Z-161117T1700Z/ WESTERN SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- JACKSON COUNTY- INCLUDING THE CITIES OF...ETNA...FORT JONES...CAVE JUNCTION... ASHLAND 903 AM PST THU NOV 17 2016 ...FREEZE WARNING HAS EXPIRED... FREEZING CONDITIONS WERE OBSERVED IN PORTIONS OF THE SCOTT, ILLINOIS AND APPLEGATE VALLEYS WITH AREAS OF FROST IN SOME OTHER LOCATIONS. TEMPERATURES WILL WARM TODAY. TONIGHT IS EXPECTED TO BE THE SAME TO SEVERAL DEGREES WARMER THAN LAST NIGHT. $$ ORZ023-171815- /O.EXP.KMFR.FR.Y.0012.000000T0000Z-161117T1700Z/ CENTRAL DOUGLAS COUNTY- INCLUDING THE CITIES OF...MYRTLE CREEK...CANYONVILLE...GLENDALE 903 AM PST THU NOV 17 2016 ...FROST ADVISORY HAS EXPIRED... PATCHY FROST WAS OBSERVED THIS MORNING IN SOME OF THE AREA. TONIGHT WILL BE THE SAME TO SEVERAL DEGREES WARMER THAN LAST NIGHT. $$ BTL
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Nov 16, 9:32 AM PST, 4 hours 13 minutes earlier.
Area forecast discussion, Nov 16, 9:32 AM PST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Medford OR
932 AM PST Wed Nov 16 2016
.UPDATE...
An update has been made to today's forecast to refine shower
chances, sky cover, snow levels, and precipitation amounts through
this evening. BTL
&&
.DISCUSSION...
Free air temperatures at 500mb, or about 20,000 feet above sea
level, are a chilly -31C, or -24F, this morning over much of the
forecast area. We are clearly in the base of a cold upper level
trough and a much cooler air mass today. Showers this morning
have been mostly light, though there have been moderate to locally
heavier showers along and near portions of the coast and in the
coastal waters. A few lightning strikes have been recorded in the
coastal waters this morning, and we received a report of snow
falling in a shower down to 2300 feet in the hills of Curry
County around 830 AM PST.
Showers are expected to increase during the day today as some
solar heating occurs. Most of these showers will occur in the
coastal counties and in the Umpqua Basin, as well as over the
mountains, but they will drift over the valleys at times, though
less frequently. General downslope under northwest flow on the
East Side will result in less showers there. Snow levels currently
between 2300 and 3700 feet this morning will increase to 3000-4000
feet this afternoon and evening. As the back side of the upper
level trough rides through in a northwest to southeast oriented
fashion this evening there is likely to be a brief uptick in
shower activity along and just west of the Cascades.
Thereafter, skies are expected to partially clear resulting in
the coldest night of the season, thus far, for much of the
forecast area. The freeze watch remains in effect for much of the
West Side tonight through Thursday morning and we'll be updating
that later this morning. BTL
&&
.AVIATION...16/06Z TAF cycle...Areas of MVFR/IFR cigs will develop
tonight...mostly west of the Cascades and north of the Siskiyous.
All areas will clear to VFR by Wednesday afternoon...but areas of
higher terrain will remain obscured.
Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.
&&
.MARINE...Updated 830 PM PST Tuesday 15 November 2016...Moderate
west swell will keep seas steep through Thursday, but there won't be
much in the way of wind during that interval. Seas will subside
below 10 feet Thursday night, but they won't stay down very long
because a strong front will move onshore Friday night. At this
point, gale force southerlies look likely. More fronts will follow
through the weekend and into next week, but the Friday system looks
to be the strongest over the next week.
&&
.PREV DISCUSSION... /Issued 350 AM PST Wed Nov 16 2016/
DISCUSSION...Morning fog is reducing visibility to less than a
quarter mile in a few West Side valley locations including North
Medford. Early morning commuters should plan for this and should
use extra caution. We expect visibilities to increase some as an
upper trough and associated showers move inland and reach the
Rogue valley around 8am. An unstable, cool, showery pattern will
continue today though shower coverage should be less than Tuesday.
A few thunderstorms are possible at the coast and just inland.
Snow showers will affect areas generally above 3000 feet as a cold
air mass is reinforced by the upper trough axis moving overhead.
Accumulation is expected to be several inches in the High
Cascades.
Upper ridging moving in Thursday will put an end to the
precipitation, and should bring another round of fog to West Side
valleys Thursday morning. Instability and some low clouds still
linger, but it doesn't take much for fog to form in the valleys this
time of year and MOS guidance points to the chance of fog, so have
put patchy fog in the forecast. Thursday morning will likely feature
the coldest temperatures so far this fall, at least for areas west
of the Cascades. We have a freeze watch for some of the valleys,
found at NPWMFR.
Friday will be another mostly dry day as upper ridging lingers for
one more day as a frontal system moves towards the coastal waters.
Strong southerly flow will likely bring gusty winds to much of the
East Side and valleys like the Shasta and southern Rogue. Model
data suggests a moderate strength wind event for these inland areas,
so wind advisories will be likely.
By Saturday morning precipitation will reach the Mount Shasta area,
and with snow levels expected to be around 4000 feet and favorable
morning time for colder road temperatures, there may be some winter
weather travel impacts along I-5 and Highway 89 near Snowmans
Summit. We will be fine-tuning this forecast in the upcoming few
days.
The previous long-term discussion follows...Saturday through
Tuesday Night...An upper level trough will approach the Pacific
Northwest on Saturday, but will not make much headway once it
arrives. Both the GFS and ECMWF show the trough axis stalling out
just offshore, slowly drifTING east until roughly Sunday night,
when a reinforcing shortwave drops down into the trough and
reinvigorates its forward motion. Until then, the forecast area
will remain under southwest flow aloft, with persistent breezy to
gusty south winds and ongoing precipitation chances.
The trough will pass overhead Sunday night into Monday morning,
producing showers through Monday afternoon. After very brief ridging
Monday evening and overnight, models bring in the next frontal
system on Tuesday. Confidence on the timing of this next system is
low, mainly due to the differences in various model solutions, some
of which are completely out of phase with the others by the time of
the front's expected arrival.
Long story short, the extended period will see a continued active
pattern, with temperatures hovering at or just slightly above
seasonal normals, and snow levels persisting at around 5000 to 6000
feet. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late tonight through Thursday morning BELOW
2500 FEET for for ORZ024-026.
CA...Freeze Watch from late tonight through Thursday morning for
CAZ080.
Pacific Coastal Waters...
- Small Craft Advisory for hazardous seas until 7 PM PST Thursday
for PZZ350-356-370-376.
BTL/NSK/MASThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 1:45 PM PST | Frost Advisory | MFR | Coos, Douglas | 19 hr |
| Nov 16, 2:45 PM PST | Gale Watch | MFR | 24 hr |
Nearby
Freeze Warnings in Oregon, 2016Freeze Warnings in California, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.